AAPC Medical Coding & Billing Forums

AAPC Medical Coding & Billing Forums (http://www.aapc.com/memberarea/forums/index.php)
-   Diagnosis Coding (http://www.aapc.com/memberarea/forums/forumdisplay.php?f=478)
-   -   Coumadin Toxicity & Digoxin Toxicity (http://www.aapc.com/memberarea/forums/showthread.php?t=13672)

JGALAPIA 02-18-2009 12:36 PM

Coumadin Toxicity & Digoxin Toxicity
 
I have seen these dx coded as Coumadin Toxicity V58.61 & 964.2 and Digoxin Toxicity V58.69 & 972.1. I also seen these dx just coded as V58.61 and/or V58.69.
Which is the correct dx to use?
Thanks :)

magnolia1 02-18-2009 01:40 PM

What about adding "E-codes" in addition to the 964.2 & 972.1?

dawndi67 02-19-2009 05:40 PM

I was taught that when a pt has a toxicity to a drug you code the symptom with the therapeutic e-code from the table of drugs and chemicals. You dont use the 900# that is only for poisonings. Toxicity is not a poisoning it is an adverse reaction to a prescribed medication taken by the pt correctly. Please feel free to correct me if I am wrong.

adbegin 02-20-2009 01:56 PM

Quote:

Originally Posted by dawndi67 (Post 44088)
I was taught that when a pt has a toxicity to a drug you code the symptom with the therapeutic e-code from the table of drugs and chemicals. You dont use the 900# that is only for poisonings. Toxicity is not a poisoning it is an adverse reaction to a prescribed medication taken by the pt correctly. Please feel free to correct me if I am wrong.

I have always coded the same way. For example, a patient with generalized weakness due to coumadin toxicity would code to 780.79 and E934.2.

kandigrl79 02-23-2009 01:04 PM

I've never heard that before that toxicity and poisoning are not the same thing, but it could very well be correct. However, if you look at the definition of the word 'toxicity' in Taber's is says "the extent, quality, or degree of being poisonous." I usually code the 900 code and then use the appropriate E code. For example, if the patient used digoxin for therapeutic use like someone said above, I would code 972.1 and E942.1 which indicates that the use was therapeutic.

FTessaBartels 03-05-2009 02:41 PM

Toxicity = poisoning
 
I was also taught that toxicity was, in fact, poisoning. Just because it's a result of therapeutic use doesn't mean that it's not poisoning.

The use of the appropriate E code to indicate the source of the poisoning is key here.

Hope that helps.

F Tessa Bartels, CPC, CEMC

Mouf1818 03-05-2009 03:55 PM

I put "toxicity" through our encoder, and after following all the steps it has you code the manifestation (the symptom) and the E-Code. No 9xxx code should be used.


Amber, CPC

Mouf1818 03-09-2009 09:03 AM

I did a little bit more research and talked to another coder who was an instructor and this is how you are supposed to code "toxicity" when due to a drug that was properly prescribed and used:

Inpatient-code the effect first (ex. coma, vertigo, etc...) and then the E code from therapeutic use column. ****In the event that the specified effect is unknown or not documented, 796.0 is reserved for inpatient use.

Outpatient-code the effect first 9ex. coma, vertigo, etc....) and then the E code from therapeutic use column. ****In the event that the specified effect is unknow or not documented, 995.20-995.29 should be used.

In faye brown, it has a decision tree for coding adverse effects of drugs or poisoning due to drugs or medicinal or biological substances. Pretty much if the condition is due to a drug that was taken properly, you code the effect and the therapeutic E-code. If the correct medication wasn't used exactly as prescribed-code as poisoning(use poison code), add code for condition if documented and use ecode E850.x-E869.x. If the correct medication was used exactly as prescribed but was taken with alcohol and/or a drug not prescribed by the physician-code as poisoning(use poison code), add code for condition if documented and use ecode E850.x-E869.x.

You can find this info in faye brown and basic icd-9-cm coding by ahima and i'm sure it's in more books too.

Hope this helps!

Amber, CPC

00032036 11-02-2009 01:16 PM

decision tree
 
Does anybody know where I might find a Decision Tree for Adverse effects of Drugs/poisoning? I used to have an excellant one but don't know where I got it. Dale

mitchellde 11-02-2009 04:38 PM

The coding guidelines cover this very well. A poisoning is either the patient intentionally or accidentally takes the medication incorrectly, or the physician precribes the medicaton incorrectly. Adverse effect is medication that is prescribed corrctly and taken as prescribed and still has a reaction. Toxicity is a dx that is derived after results of the test reveals levels that in considered in the toxic rang, this could be due to either poisoning or adverse effect.
when coding a poisoning the 9xx.xx code is first listed with the effect secondary followed by the appropriate Ecode. For adverse effect you code the effect first followed by the E-code adverse effect in therapeutic use. These are the rules for either outpatient, inpatient, or physician coding.
You would lis the V58.6x codes secondary as they are not allowed first listed


All times are GMT -6. The time now is 07:49 PM.

Powered by vBulletin® Version 3.8.1
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Copyright ©2014, AAPC